Colorado, 2008

Winter Storm in Colorado, November 27 to 28, 2008

November 27 to 28, 2008 · NWS PUB · 1 event in 1 county or zone

A storm system produced isolated heavy snow amouts around the rim of the San Luis Valley, including the Crestone and Del Norte areas. More widespread heavy snow fell in the eastern San Juan Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced isolated heavy snow amouts around the rim of the San Luis Valley, including the Crestone and Del Norte areas. More widespread heavy snow fell in the eastern San Juan Mountains. Near the summit of Wolf Creek Pass, 13 inches of snow was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 27, 5:03 AM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Nov 27, 5:03 AM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
503 AM MST THU NOV 27 2008

.SHORT TERM...
(TODAY AND TONIGHT)

SNOW AMOUNTS AND PCPN CHANCES ARE THE MAIN CONCERNS. THIS MORNING A
COLD FRONT IS MOVING THRU THE SERN PLAINS BRINGING WIND GUSTS AROUND
40 KTS.  IN THE UPR LEVELS A LOW IS SITTING OVR SRN CA AND IS
EXPECTED TO BECOME CENTERED NR THE FOUR CORNERS BY 00Z FRI.
CURRENTLY CLOUDS ARE SPREADING NORTHWARD OVR THE AREA AHEAD OF THIS
UPR LOW. ACCORDING TO THE MODELS...THE PCPN DOES NOT REALLY GET
GOING GOOD UNTIL THIS AFTERNOON OVR THE SWRN MTS AND SRN PORTIONS OF
THE SAN LUIS VALLEY AND POSSIBLY THE SRN SANGRES WITH LOW TO MID
LEVEL UPSLOPE IN PLACE. THE MODELS DO NOT SHOW MUCH FOR PCPN CHANCES
OVR MOST OF THE REST OF THE AREA WITH THE MSTR REALLY NOT INCREASING
MUCH OVR THE SERN PLAINS THIS AFTERNOON...BUT WL KEEP IN ISOLD TO
SCT POPS OVR THE REMAINDER OF THE AREA. THE MODELS THEN SHOW THE UPR
SYSTEM WEAKENING OVERNIGHT AND BECOMING AN OPEN WAVE AS IT MOVES
ACRS SRN CO. MODEL CROSS SECTIONS SHOW A SIGNIFICANT INCREASE IN
MSTR THIS EVENING OVR THE ERN MTS AND PLAINS...WITH PLENTY OF MSTR
STILL OVR WRN AREAS. THUS WL HAVE HYR POPS TONIGHT OVR ERN
AREAS..ALTHOUGH AMOUNTS LOOK FAIRLY LIGHT. WE LOSE THE MID LEVEL UPSLOPE
THIS EVENING OVR/NR THE SRN SANGRES AND HAVE ONLY WEAK LOW LEVEL
UPSLOPE SO AM NOT TOO WORRIED ABOUT SIGNIFICANT ACCUMULATIONS IN
THAT AREA.  FAVORABLE...ALTHOUGH SOMEWHAT WEAK OROGRAPHIC FLOW WL
CONTINUE OVR THE SW MTS...WITH ZONE 68 STILL LOOKING LIKE THE AREA
THAT WL SEE THE BEST ACCUMULATIONS OF SNOW. WL LEAVE THE CURRENT
WARNING HIGHLIGHT AS IT IS.

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

PRIMARY METEOROLOGICAL CONCERNS FOR THE LONG TERM IS THE POTENTIAL
FOR UNSETTLED CONDITIONS OVER THE CWFA INTO FRIDAY NIGHT...SNOW
AMOUNTS OVER PORTIONS OF THE CENTRAL MOUNTAINS...ESPECIALLY FROM
FRIDAY NIGHT INTO THE WEEKEND AND TEMPERATURES.

LATEST LONGER TERM MODELS STILL SUGGEST THAT INITIAL UPPER SYSTEM
PUSHES ACROSS CWFA FRIDAY/FRIDAY NIGHT WITH NAM12 ENDING PRECIPITATION
OVER EASTERN SECTIONS BY 00Z SATURDAY WHILE BOTH THE GFS AND THE
ECMWF HOLDS ONTO PRECIPITATION OVER THE PLAINS INTO FRIDAY NIGHT.
FOR NOW...AM LEANING TOWARDS THE ECMWF/GFS SOLUTIONS AND WILL
ADJUST GRIDS/ZONES ACCORDINGLY...ALSO...IF LATEST MODELS CONTINUE TO PLAY
UP LATE FRIDAY/FRIDAY NIGHT SYSTEM...THEN SEVERAL INCHES OF SNOW
WOULD BE POSSIBLE ALONG PORTIONS OF THE EASTERN MOUNTAINS. WFO
PUEBLO WILL CONTINUE TO MONITOR. MAXIMUM AND MINIMUM TEMPERATURES
FRIDAY AND FRIDAY NIGHT SHOULD RUN AT TO BELOW LATE NOVEMBER
CLIMATOLOGICAL AVERAGES.

FROM SATURDAY INTO SUNDAY...COOL NORTHWEST TO NORTH UPPER FLOW SHOULD
BE NOTED OVER THE CWFA WITH BELOW LATE NOVEMBER CLIMATOLOGICAL
TEMPERATURES ANTICIPATED IN COMBINATION WITH THE POTENTIAL OF SOME
ACCUMULATING SNOW...PRIMARILY OVER PORTIONS OF THE CENTRAL
MOUNTAINS.

IMPROVING METEOROLOGICAL CONDITIONS SHOULD THEN BE NOTED BY MONDAY
AND TUESDAY AS THE COMBINATION OF UPPER RIDGING AND EAST SLOPE LEE
SIDE TROUGHING SHOULD ALLOW GENERALLY DRY CONDITIONS AS WELL AS
WARMER TEMPERATURES.

&&

.AVIATION...

A COLD FRONT MOVING THRU THE SERN PLAINS THIS MORNING
WITH CAUSE AREAS OF WIND GUSTS IN THE 30-40KT RANGE. SNOW AND CLOUDS
OVR THE MTS WL OBSCURE THE HYR TRRN TODAY AND TONIGHT.  LOW CLOUDS
AND LIGHT PCPN ARE EXPECTED TONIGHT AT THE 3 TAF SITES WITH
CONDITIONS LIKELY BECOMING IFR AT KCOS AND KPUB LATE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 8 AM MST FRIDAY
FOR COZ068.

&&
Hazardous weather outlook, Nov 27, 7:04 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MST THU NOV 27 2008

COZ058>089-093>099-281415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
704 AM MST THU NOV 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM WILL BRING SNOW TO THE MOUNTAINS AND HIGH VALLEYS
TODAY AND TONIGHT...WITH SIGNIFICANT ACCUMULATIONS OF SEVEN TO
THIRTEEN INCHES BY FRIDAY MORNING OVER THE EASTERN SAN JUAN
MOUNTAINS. THE LA GARITA AND SANGRE DE CRISTO MOUNTAINS WILL LIKELY
SEE TWO TO SIX INCHES...THE CENTRAL MOUNTAINS TWO TO FOUR INCHES.
WESTERN PORTIONS OF THE SAN LUIS VALLEY MAY SEE ACCUMULATIONS OF TWO
TO LOCALLY FIVE INCHES. THE REST OF THE MOUNTAINS AND HIGH VALLEYS
SHOULD SEE GENERALLY NO MORE THAN FOUR INCHES. TONIGHT THERE MAY ALSO
BE ONE TO TWO INCHES OF SNOW OVER PORTIONS OF THE SOUTHEAST
PLAINS...MAINLY SOUTH OF THE ARKANSAS RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS EXPECTED ACROSS THE HIGH VALLEYS...THE MOUNTAINS AND THE
IMMEDIATE ADJACENT PLAINS FROM FRIDAY INTO FRIDAY NIGHT. SNOW
ACCUMULATIONS BETWEEN 1 TO 6 INCHES ARE EXPECTED WITH THE HIGHEST
SNOW AMOUNTS ACROSS PORTIONS OF THE CENTRAL MOUNTAINS AS WELL AS
SECTIONS OF THE EASTERN MOUNTAINS. GENERALLY LIGHT SNOW MAY ALSO
BE NOTED ACROSS PORTIONS OF THE EASTERN PLAINS FROM FRIDAY INTO
SATURDAY.

FINALLY ADDITIONAL SNOW ACCUMULATIONS ARE ANTICIPATED OVER THE
CENTRAL MOUNTAINS FROM SATURDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER THE MOUNTAINS AND PORTIONS OF THE SAN LUIS VALLEY TODAY
AND TONIGHT...AND WILL BE POSSIBLE OVER PORTIONS OF THE SOUTHEAST
PLAINS TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
November 27, 11:00 AM MST to November 28, 7:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141733.